Severe Head Pain From GCA, Etc

We have posted before and thank you all so much for your advise and encouragement. My wife, a GCA patient, had two flares a couple months ago. We were at 19 and using a slow tapering method that was working well. But we decided to split dosages and that sent us to the hospital. Then our Ruemy said to go to 60 for one week, then reduce to 40 after one week. Back to the hospital again. Since then we stayed at 60 for four weeks. reduced all head pain down to very little. We then, not to our Ruemy's advice (he wanted 40), went to 55 for two weeks, some scalp pain, but very small. Then we went to 50 and we are at 50 now after two weeks. The last two nights, she has had severe head pain at night. The severe head pain coincided with a start with restasis treatment for her eyes, as recommended by her Opthomologist. We used Cyclosporine for the treatment for three days. Her vision improved over that time, but the head pain showed up, also. We stopped the cyclosporine two days ago in belief that it was the culprit for the head pain. But, also we stayed at 50 prednisone today, which was when we were supposed to go to 45, which was our plan. Do you think it was the Cyclosporine or the lower prednisone that caused the severity of the head pain. Any thoughts?

As Always - Thanks So Much,

Jim & CJ

8 Replies

  • Hi Jim & CJ,

    Sorry to hear about the problems. Unfortunately it could be either that has caused them, but of course, GCA is always in the forefront of our minds.

    If you can, it might be an idea to stay off the Cyclosprine for a few days, or at least until you've had chance to speak to Ophthamologist to check his/her thoughts

    If it were me, I would also stay at 50mg, there is no way your wife should reduce if she still has pains. Although the Rheumatologist may give you a reduction plan in good faith, you need to be aware of what your body says as well.

    I know some may think I'm paranoid about head pains, but with good reason. As an Ophthamologist who was called in as an expert in my case said to me "don't ever put your (remaining) sight at risk, if you're not happy about any pains, or sight problems, up your dose, and then get advice!" So that's been my mantra ever since.

    Hopefully staying at 50mg will reduce the pains, but if it doesn't, then you need to speak to Rheumy.

  • Thanks DorsetLady for your thoughts. That's always an issue when an additional variable is introduced. We will stay off the drug and keep at 50 until we see the head returning to very little pain. As a note, her Rhuemy did not approve of our plan of 5 mgs at a time. He wanted much more.

    Thanks Again,

    Jim & CJ

  • Hi again,

    Personally I have never been under the direction of a Rheumy for my GCA, and from what I've heard on these pages over the years, I'm quite glad I haven't been. I'm sure we would have fallen out - many times.

    The problem is, many medical people don't like Pred, understandably - long term, high doses can cause lots of side effects for patients. But, at the present time it is the only thing for PMR GCA, so everybody is stuck with it.

    Unfortunately, most doctors want us off it ASAP, and that's not possible - for two reasons, the illness is not short term with a set timescale, and the drug itself cannot be stopped just like that. It takes time to wean yourself off even once the illness has gone into remission.

    As others have said, your body will rebel if you try and reduce too quickly.

    Hope you soon get things resolved.

  • Your poor wife. Using cyclosporine together with prednisolone can alter the blood levels and effects of both medications. That does not mean they cannot be taken together, but they must be very carefully monitored. As Dorset Lady says it may be a good idea to just take the pred for a while and stay at a dose which is comfortable for your wife. The rheumy will use a text book for reduction, your wife's body does not!

  • Thanks Piglette for the advise. We will lay off the drug and keep at 50. By the way - Our Rhuemy wanted bigger drops than our 5 at a time.

    Thanks Again,

    Jim & CJ

  • My rheumy always wanted me to drop much more than I did. It is very easy to say drop xxx when you don't have to do it!!

  • Impossible to tell I'd say - but anything that happens at the same time as a change in symptoms must be suspected and piglette's point would certainly account for the problems.

    One drug causes effects - mixing that one drug with another very often takes you into unknown territory. Have the eye and the rheumy specialists discussed this?

  • Thanks PMRpro. Niether Dr wants her at that high of Prednisone and the Opthomologist really doesn't understand GCA. I offered them some written insights that I got from you and they just blew me off. We are on our own - with your all help of course.

    Thanks Again,

    Jim & CJ

You may also like...